Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 151, NWS Midland/Odessa, TX

May 30, 2017Brewster County, Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 30, 2017, 8:23 PM CDT for Brewster County, Presidio County, Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2017, 8:23 PM CDT (01:23 UTC)
Expired
May 30, 2017, 9:07 PM CDT
In force
44 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Brewster County, TX, Presidio County, TX

What was reported inside it

TimeReportWhereRemark
May 30, 8:30 PM CDTHAIL 1Lajitas, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 1.4 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WUUS54 KMAF 310123
SVRMAF
TXC043-377-310230-
/O.NEW.KMAF.SV.W.0151.170531T0123Z-170531T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
823 PM CDT TUE MAY 30 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Brewster County in southwestern Texas...
  Southeastern Presidio County in southwestern Texas...

* Until 930 PM CDT

* At 822 PM CDT, a severe thunderstorm was located over Lajitas,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lajitas, Terlingua, Study Butte-Terlingua and Barton Warnock
  Environmental Educational Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2917 10361 2916 10365 2917 10366 2918 10372
      2923 10376 2922 10378 2926 10378 2926 10380
      2927 10381 2927 10383 2928 10384 2951 10381
      2939 10363 2918 10342 2915 10360
TIME...MOT...LOC 0122Z 218DEG 20KT 2925 10373 

HAIL...1.25IN
WIND...60MPH
 
$$

49
2 follow-up statements
376 
WWUS54 KMAF 310152
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
852 PM CDT TUE MAY 30 2017

TXC043-377-310230-
/O.CON.KMAF.SV.W.0151.000000T0000Z-170531T0230Z/
Brewster TX-Presidio TX-
852 PM CDT TUE MAY 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHWESTERN BREWSTER AND SOUTHEASTERN PRESIDIO COUNTIES...

At 852 PM CDT, a severe thunderstorm was located near Lajitas, moving
north at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lajitas, Terlingua, Study Butte-Terlingua and Barton Warnock
Environmental Educational Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2917 10361 2916 10365 2917 10366 2918 10372
      2923 10376 2922 10378 2926 10378 2926 10380
      2927 10381 2927 10383 2928 10384 2951 10381
      2939 10363 2918 10342 2915 10360
TIME...MOT...LOC 0152Z 185DEG 15KT 2934 10373 

HAIL...1.00IN
WIND...60MPH
 
$$

49
775 
WWUS54 KMAF 310207
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
907 PM CDT TUE MAY 30 2017

TXC043-377-310217-
/O.CAN.KMAF.SV.W.0151.000000T0000Z-170531T0230Z/
Brewster TX-Presidio TX-
907 PM CDT TUE MAY 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 2917 10361 2916 10365 2917 10366 2918 10372
      2923 10376 2922 10378 2926 10378 2926 10380
      2927 10381 2927 10383 2928 10384 2951 10381
      2939 10363 2918 10342 2915 10360
TIME...MOT...LOC 0204Z 218DEG 20KT 2941 10367 

$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:23 PM CDT, 2 hours earlier.

Area forecast discussion, May 30, 6:23 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
623 PM CDT Tue May 30 2017

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
SHRA/TSRA are slowly dissipating and are mostly far enough
removed from TAF sites that TSRA can be omitted from fcst. TSRA
will be included, however, starting with PROB30 groups as early as
09Z then TEMPO groups from 15Z-16Z onward. According to NAM
soundings there is not too much concern for MVFR CIGS before 09Z
and thereafter in assocn with TSRA. Most favored window for TSRA
will from 17Z-22Z and considered going with prevailing conditions,
but that timing can be dealt with better in later issuances. Most
concern with TSRA will be potential for heavy rain, low vsby and
small hail.

&&

.PREV DISCUSSION... /issued 234 PM CDT Tue May 30 2017/

DISCUSSION...

An upper level trough is over the Great Lakes area and another upper
trough is over Northern Mexico/Southern California with west to
southwest flow over the CWA. Southeast surface winds are resulting
in a plentiful supply of low-level moisture. Rain and thunderstorms
are developing across southern and western portions of the CWA.
Expect additional development along these same areas later this
afternoon into this evening. A few thunderstorms may become severe
with good CAPE and lift expected over the area. The limiting factor
will be mid-level lapse rates which will only be around 7 degrees
C/km at best and not much shear. Temperatures today will continue to
be below normal with highs mostly in the 80s.

The upper trough out west will gradually move eastward bringing
increasing upper lift over the area tonight into Wednesday. Low-
level moisture will also increase bringing increasing chances of
rain and thunderstorms. The threat of severe thunderstorms will
transition to more of a heavy rain threat tonight into Wednesday.
Pinpointing the area(s) of heaviest precipitation is a challenge
but it generally looks like it will be along and near the Pecos
River. However, areas of locally heavy rain are also possible
elsewhere. Debated on whether to issue a Flash Flood Watch but
decided against it due to the models not being in agreement on the
location of the heaviest precipitation. There will likely be
localized flash flooding tonight through Wednesday. A Flash Flood
Watch may be issued on a future shift if conditions look more
impressive. Expect temperatures to be even cooler on Wednesday
with the increase in moisture and cloud cover. Heavy rain will
continue into Wednesday night across portions of the area then
decrease on Thursday. Temperatures will therefore increase back up
into the 80s for most areas on Thursday with areas of rain and
thunderstorms remaining.

The upper trough will begin to move over the region on Friday with a
weak dryline appearing to develop. This will allow for a chance of
thunderstorms to remain in the forecast for the area and
temperatures will likely continue to warm up from the previous day.
The GFS and ECMWF diverge on precip output on Saturday with the
ECMWF producing way more precip than the GFS. Kept in low POPS
across the CWA for Saturday due to uncertainty. Temperatures on
Saturday are expected to warm up into the 90s. Similar conditions
are expected for Sunday. A general drying trend is expected for the
early part of next week as well as temperatures that are at or above
normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     65  79  63  83 /  40  70  60  50
Carlsbad                       64  77  61  86 /  60  80  70  30
Dryden                         67  80  66  85 /  90  90  50  50
Fort Stockton                  65  77  62  86 /  90  90  60  40
Guadalupe Pass                 58  71  57  80 /  80  80  60  30
Hobbs                          60  73  59  82 /  50  90  70  40
Marfa                          58  76  56  82 /  90  70  50  50
Midland Intl Airport           65  77  63  84 /  70  90  70  50
Odessa                         65  76  62  84 /  70  90  70  50
Wink                           65  77  63  87 /  70  90  70  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 30, 2:42 PM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
242 PM CDT Tue May 30 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
242 PM CDT Tue May 30 2017 /142 PM MDT Tue May 30 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered to numerous thunderstorms are expected through tonight.
Locally heavy rainfall and localized flash flooding will be the
greater concern, although a few storms may become strong, capable of
producing hail and gusty winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Numerous thunderstorms are expected across southeast New Mexico and
much of west Texas Wednesday and Wednesday night. Locally heavy rainfall
and localized flash flooding will be the greater concern, although a
few storms may become strong, capable of producing hail and gusty
winds.

Thunderstorms are possible Thursday through Saturday across west
Texas and much of southeast New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 30, 3:05 PM CDT, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
305 PM CDT TUE MAY 30 2017

TXZ074-081-302045-
Big Bend Area TX-Davis/Apache Mountains Area TX-
305 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 345 PM CDT...

At 305 PM CDT, Doppler radar was tracking a strong thunderstorm near
Altuda, or 13 miles west of Marathon. This storm was nearly
stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marathon and Altuda.

LAT...LON 3013 10369 3034 10367 3032 10318 3009 10333
TIME...MOT...LOC 2005Z 298DEG 4KT 3024 10346

82
Special weather statement, May 30, 4:06 PM CDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
406 PM CDT TUE MAY 30 2017

TXZ058-075-302130-
Pecos TX-Reeves County and Upper Trans Pecos TX-
406 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND SOUTH
CENTRAL REEVES COUNTIES UNTIL 430 PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Verhalen, or 21 miles southeast of Toyah, moving northwest at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Saragosa, Verhalen and Toyah Lake.

THIS INCLUDES Interstate 10 between mile markers 210 and 228.

LAT...LON 3106 10324 3085 10352 3111 10383 3135 10348
TIME...MOT...LOC 2106Z 141DEG 10KT 3110 10353

82

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 10:55 PM CDTRiver Flood WarningMAFPresidio17 hr
May 30, 10:55 PM CDTRiver Flood WarningMAFPresidio21 hr
May 30, 10:55 PM CDTRiver Flood WarningMAFBrewster56 hr
May 31, 5:11 AM CDTSpecial Weather StatementMAFTerrell49 min
May 31, 12:58 PM CDTSpecial Weather StatementMAFMidland32 min
May 31, 3:20 PM CDTSpecial Weather StatementMAFAndrews, Gaines40 min
May 31, 3:33 PM CDTSpecial Weather StatementMAFBorden, Dawson, Howard, Martin42 min
May 31, 4:32 PM CDTSpecial Weather StatementMAFMidland58 min
May 31, 4:48 PM CDTAreal Flood AdvisoryMAFAndrews, Ector, Martin, Midland117 min
May 31, 5:18 PM CDTAreal Flood AdvisoryMAFAndrews117 min
May 31, 5:54 PM CDTFlash Flood WarningMAFAndrews3 hr
May 31, 6:02 PM CDTSpecial Weather StatementMAFScurry43 min
May 31, 6:12 PM CDTSpecial Weather StatementMAFAndrews48 min
May 31, 6:35 PM CDTFlash Flood WarningMAFEctor3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.